Thunderstorm Wind, Kalkaska
- When
- July 29, 7:58 AM EST
- Where
- Kalkaska County, 2 mi SE of Kalkaska
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.717, -85.133
Several 10 to 15 inch diameter trees downed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 29, 2:37 AM EST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 337 AM EDT MON JUL 29 2002 FORECAST ISSUE IS WITH CONVECTION TODAY AND SEVERE POTENTIAL. SURFACE ANALYSIS INDICATING LOW PRESSURE OVER IOWA WITH A WARM FRONT EXTENDING EAST THROUGH WISCONSIN...THEN INTO CENTRAL LOWER MICHIGAN ROUGHLY FROM LUDINGTON TO BIG RAPIDS AND THE THUMB. SURFACE INSTABILITY STILL RIDING HIGH IN WISCONSIN (-7C LI AT 300 AM) AND STILL -2C TO -5C LI IN THE CENTRAL AND SOUTHERN PART OF LOWER MICHIGAN. WATER VAPOR IMAGERY AND PROFILER DATA INDICATING MID LEVEL TROUGH AXIS NOW MOVING INTO WESTERN MINNESOTA/IOWA...AND WELL DEFINED VORTICITY MAX MIGRATING INTO SOUTHERN MINNESOTA. SECONDARY VORTICITY CENTER ALSO NOTED MOVING THROUGH THE DAKOTAS. FURTHER DOWNSTREAM...MID AND UPPER LEVEL RIDGING NOTED ACROSS THE STATE HELPING TO TO KEEP CONVECTION SUPPRESSED IN THE EARLY GOING...DESPITE SURFACE BASED INSTABILITY STILL PRESENT ACROSS THE STATE. UPPER AIR CHARTS INDICATING 250 MB JET CORE FROM NEBRASKA INTO MINNESOTA WITH DECENT UPPER DIVERGENCE OVER THE TOP OF ONGOING CONVECTION. PROFILER AND MODEL DATA REVEALING STRONGEST 850 MB LLJ FROM OKLAHOMA NE INTO MISSOURI/IOWA AT PRESENT TIME ACTING ON LOW LEVEL MOISTURE GRADIENT...AND FEEDING CONVECTIVE SYSTEMS IN THIS REGION. MESOETA INDICATING A SOMEWHAT WEAKER SURGE OF THETA-E AIR ABOUT TO COMING ACROSS SOUTHERN LAKE MICHIGAN. A COUPLE AREAS OF ONGOING CONVECTION TO DEAL WITH IN THE EARLY GOING. FIST SYSTEM STILL ROOTED IN THE BOUNDARY LAYER MOVING THROUGH WISCONSIN. SECOND AREA BEING FED BY LOW LEVEL MOIST CONVERGENCE (AS NOTED ABOVE) SURGING THROUGH SOUTHERN LAKE MICHIGAN. TODAY...ONGOING COMPLEX OVER WISCONSIN STILL FEEDING ON VERY UNSTABLE BOUNDARY LAYER OVER WISCONSIN...AND SHOULD WEAKEN SOMEWHAT AS IT ENCOUNTERS LAKE MICHIGAN AND FOLLOW INSTABILITY TO THE SOUTH. AM MORE CONCERNED ABOUT BOUNDARY THROUGH THE CENTRAL PART OF THE STATE AND BELIEVE TSTM ACTIVITY MAY BEGIN TO FIRE SOMEWHERE ALONG THE BOUNDARY EARLY THIS MORNING (IMPACTING S/SW COUNTIES) AS WEAK THETA-E SURGE MOVES IN...AND BECOME THE CATALYST FOR SHRA/TSTM ACTIVITY THIS MORNING ACROSS THE CWA. AS ALWAYS...WILL MAKE FINAL CALL ON EARLY WORDING AT ZONE ISSUANCE. THEN...850 AND 700 MB WINDS TURN INTO THE SW AND INCREASE THIS MORNING FEEDING LOW AND MID LEVEL MOISTURE SURGE NORTHWARD. MEANWHILE...MID LEVEL SHORTWAVE/TROUGH AXIS UPPER JET STRUCTURE AND CORRESPONDING UVV FIELD DEVELOPS OVER THE STATE. SURFACE COLD FRONT THEN SWINGS THROUGH THIS AFTERNOON PROVIDING ADDITIONAL LOW LEVEL CONVERGENCE. SHOULD SEE QUICK INCREASE IN SHRA/TSTM DEVELOPMENT BY LATE MORNING AND EARLY AFTERNOON AS THIS ALL COMES TOGETHER. SEVERE WEATHER POTENTIAL...CLOUD COVER SPREADING INTO THE CWA EARLY ON WILL LIKELY PRECLUDE CAPE VALUES FROM EXCEEDING 1500-2000 J/KG IN NORTHERN LOWER MICHIGAN...AND LOWER VALUES STILL IN EASTERN UPPER MICHIGAN TODAY. HOWEVER...CERTAINLY ENOUGH TO SUPPORT DEEP CONVECTION. MID LEVEL WINDS INCREASE AND TURN TO THE W/SW IN ADVANCE OF THE UPPER TROUGH...REACHING 50 KNOTS OR GREATER AOA 400 MB. THIS LEADS TO GOOD SPEED SHEAR THROUGH THE COLUMN SUPPORTING STORM ORGANIZATION. STORM RELATIVE HELICITY VALUES SHOULD NOT BECOME VERY IMPRESSIVE AS WINDS SHOULD BE FAIRLY UNIDIRECTIONAL (MUCH BETTER SRH VALUES PROGGED BY MESOETA IN THE S/SE PART OF THE STATE THIS AFTERNOON). THUS...WITH THE CONTINUED HIGH WET BULB AND FREEZING LEVELS...PRIMARY SEVERE THREAT WILL ONCE AGAIN BOWING SEGMENTS/DAMAGING THUNDERSTORM WINDS. SPC CONTINUES TO OUTLINE SLIGHT RISK FOR ALL OF NORTHERN LOWER MICHIGAN WHICH SEEMS REASONABLE GIVEN BEST INSTABILITY AND SHEAR PROFILES FOR THE LOWER PENINSULA. WILL HIGHLIGHT DAMAGING WINDS IN MORNING HAZARDOUS WEATHER OUTLOOK. TONIGHT...SURFACE COLD FRONT SLIPS THROUGH THE CWA BY EARLY EVENING FOLLOWED CLOSELY BY LOW AND MID LEVEL TROUGH AXIS. CURRENT TIMING OF FROPA MAY LEAD TO ONGOING ACTIVITY STILL IN THE EASTERN PART OF THE CWA AT BEGINNING OF SECOND PERIOD...AND WILL MAINTAIN CHANCE/SCATTERED WORDING ROUGHLY EAST OF A LINE FROM ALPENA TO WEST BRANCH. TUESDAY...SURFACE AND UPPER RIDGING BUILD QUICKLY INTO THE REGION BY TUESDAY MORNING. DRY FORECAST ON TARGET AND WILL MAKE LITTLE CHANGES AT THIS TIME. TUESDAY NIGHT/WEDNESDAY...SURFACE HIGH PRESSURE BEGINS TO SLIDE EAST OF THE STATE TUESDAY NIGHT WITH A RETURN FLOW OF MOISTURE AND INSTABILITY INTO THE UPPER MIDWEST. LOW LEVEL FLOW ALSO TURNS INTO THE SW WITH AXIS OF HIGHER THETA-E AIR TAKING AIM INTO THE UPPER PENINSULA (INCLUDING EAST UPPER MICHIGAN) TUES NIGHT INTO WEDNESDAY. ETA/MESOETA (AND AVN TO A LESSER DEGREE) NOW SUGGESTING AN AREA OF SHRA/TSTMS MAY RAMP UP TUESDAY NIGHT AT NOSE OF MOISTURE GRADIENT...INITIATING OVER LK SUPERIOR AND RIDING INTO E UPPER MICHIGAN AND EVEN FAR NORTHERN LOWER MICHIGAN BY WED MORNING. UPON COORDINATION WITH MQT OFFICE HAVE ADDED SMALL CHANCE POP TO EASTERN UPPER MICHIGAN TUESDAY NIGHT. NO ADDITIONAL CHANGES MADE. COORDINATED WITH MQT...DTX...THANKS. .APX...NONE. ADAM
MIZ016>036-041-042-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 538 AM EDT MON JUL 29 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS NORTHERN LOWER MICHIGAN TODAY AND EARLY THIS EVENING... * THREAT AREA...ALL OF NORTHERN LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. * HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY RAINFALL AND WIND GUSTS EXCEEDING 60 MPH. * TIME OF HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY RAINFALL AFTER 800 AM THIS MORNING. THUNDERSTORMS PRODUCING STRONG WINDS BETWEEN 12 NOON AND 800 PM THIS EVENING. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ADAM
The NCL Michigan radar (KAPX), 39 km away, was scanning. The volume nearest the first event began at 12:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several 10 to 15 inch diameter trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307371.